Categories
BLOG

why did i throw up after smoking weed

News and Events

Do You Vomit When You Smoke Pot? Here’s Why.

If you experience nausea or vomiting after smoking marijuana, it may be cannabinoid hyperemesis syndrome. UW Health emergency medicine physician Marin Darsie, MD, explains.

What is cannabinoid hyperemesis syndrome (CHS)?

Cannabinoid hyperemesis syndrome (CHS) is a condition affecting regular marijuana users which involves recurrent episodes of nausea, vomiting, and crampy abdominal pain.

While the episodes generally last 24-48 hours, the symptoms tend to be very severe and lead to dehydration and even weight loss.

Patients with CHS often say the only thing that makes them feel better during these times are hot showers, but this is temporary. The episodes stop when patients stop using marijuana completely.

What are the symptoms of cannabinoid hyperemesis syndrome?

  • Recurrent episodes of nausea, very frequent vomiting, and crampy abdominal pain which typically last 24-48 hours
  • Patients frequently go to emergency departments very dehydrated and may have actually lost weigh
  • Symptoms are temporarily improved by hot showers
  • These episodes are typically separated by symptom-free periods lasting days, weeks, to months

How long does the vomiting from cannabinoid hyperemesis syndrome last?

Most episodes last 24-48 hours, but they recur by definition and the length of time between episodes of nausea, vomiting, and abdominal pain can range from days to months.

How do you treat cannabinoid hyperemesis syndrome?

The most effective long-term treatment is not using marijuana. During an episode of vomiting, the core treatments are IV fluids, intramuscular or intravenous haloperidol (Haldol), and capsaicin cream applied to the belly. It is counter-intuitive, but narcotic pain medications should be avoided as they can worsen the nausea and vomiting. Experts do not fully understand why these medications are effective, while other more traditionally accepted pain and anti-nausea meds are not effective.

How to get rid of or cure cannabinoid hyperemesis syndrome?

The only way to cure cannabinoid hyperemesis syndrome is to completely stop using marijuana. It can take several weeks of no use before the periods of vomiting stops, perhaps because some of the marijuana is stored in body fat.

I thought marijuana was a treatment for nausea, how can cannabinoid hyperemesis syndrome be caused by marijuana?

Research is ongoing regarding the exact cause of CHS, but it is likely due to the reactions of the more than 100 active compounds in marijuana. Some of these cannabinoids trigger receptors in the brain reducing nausea, whereas others trigger receptors within the stomach, gut and intestines which seem to promote vomiting. Furthermore, in animals, one THC metabolite (cannabidiol) has been shown to have an anti-nausea effect at low doses and at higher doses stimulates vomiting.

Experts believe that periods of vomiting are caused when there is a loss of balance between the anti-nausea and pro-vomiting properties of marijuana within the body. Because of confusion regarding this issue, many CHS sufferers actually increase their marijuana use thinking that it will reduce their nausea and vomiting, but it only makes the problem worse.

Will everyone who smokes marijuana develop cannabinoid hyperemesis syndrome?

No. Cannabinoid hyperemesis syndrome was first recognized in Australia in 2004, and initially it was thought to only rarely occur among people with several years of heavy marijuana use (up to 3-5 times daily). However, the number of cases of CHS seems to be increasing and more recent studies have found some cases of CHS have occurred in people who have been using marijuana heavily for less than a year and others who only use marijuana weekly. The authors of one recent study estimate that as many as 2.75 million Americans who use marijuana on a near daily basis suffer from CHS.

The rising numbers of CHS are not fully understood, but may be due to increasing awareness of the condition, increasing use with the legalization of marijuana, and/or the increasing potency of marijuana. In the early 1990s, marijuana had an average of 3.8 percent THC or tetrahydrocannibol. As of 2015 in Colorado where marijuana has been legalized, some strains containing nearly 30 percent THC are available in marijuana dispensaries, though the average THC content is 17.1 percent.

Experts still don’t know why CHS only affects some regular marijuana users and not others.

Is cannabinoid hyperemesis syndrome permanent?

Once a patient has developed cannabinoid hyperemesis syndrome, avoiding marijuana is the only known cure. Patients who have had CHS will almost always have symptoms if they start using marijuana again.

Can you die from cannabinoid hyperemesis syndrome?

In general, cannabinoid hyperemesis syndrome leads to dehydration and the other health consequences (e.g. acute kidney injury, electrolyte abnormalities) stem from the dehydration. While it is theoretically possible, a severe electrolyte abnormality could lead to a life-threatening abnormal heart rhythm, it would be very rare.

Are cyclic vomiting syndrome and cannabinoid hyperemesis syndrome the same thing?

There is definite overlap between cyclic vomiting syndrome and CHS. Cyclic vomiting syndrome can occur in patients who don’t use marijuana and there is no clear improvement when cyclic vomiting syndrome patients abstain from marijuana. Also, cyclic vomiting patients are more likely to have a personal or family history of migraines and have a reduction in their cyclic vomiting with use of preventative medications.

How difficult is it to quit using marijuana after heavy use?

Daily smokers of marijuana are more likely to exhibit withdrawal symptoms upon quitting than casual users.

Dr. Marin Dorsie, UW Health emergency medicine specialist, explains cannabinoid hyperemesis syndrome.

Is Your Marijuana Use Causing Your Vomiting Problems?

“How often do I smoke it? Three times a day. Weed’s the only thing that helps my nausea,” the 24-year-old man who’s excessively vomiting tells his gastroenterologist.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

The specialist orders a SmartPill ® test to examine his GI tract. It’s normal.

The problem? It’s not a rare stomach-emptying disorder, like gastroparesis. It’s the marijuana.

It’s more common than most think

Gastroenterologist Michael Cline, DO, explains that the problem’s called cannabinoid hyperemesis syndrome.

What is it? It’s repeated cycles of nausea and vomiting, often accompanied by so-called “hot water bathing,” or a compulsive need to take hot showers. That’s because the hot showers — which sometimes last for hours — are the only thing that relieves their GI symptoms, though exactly why this happens isn’t entirely understood (but it’s thought to have something to do with the hot temperature’s effect on the part of the brain called the hypothalamus).

Weight loss, abdominal pain and dehydration may also occur. This syndrome, first officially classified in 2004, is on the rise, says Dr. Cline, who now sees multiple patients a day with the marijuana-induced vomiting.

Why the vomiting happens

“We know that marijuana works in the brain to stop nausea and increase hunger,” Dr. Cline says. “But it can also be toxic and cause cannabinoid hyperemesis syndrome. We believe, though we don’t yet have research to support it, that marijuana actually slows gastric emptying, causing the GI problems.”

When your stomach can’t empty normally, food simply sits there. When it sits there too long, Dr. Cline says, it tends to come back up through vomiting.

Medical or recreational use? The result is the same.

“The real question is, ‘You have an underlying problem and you’re using marijuana to help it, but could it really be hurting you?’ That’s a big question. And there’s no way currently to test for what range is therapeutic and what’s toxic,” Dr. Cline says.

How to break the cycle

Symptoms of cannabinoid hyperemesis syndrome typically ease in no more than 48 hours, if no additional marijuana is used.

But a brief hospital stay might be needed to get IV fluids to treat dehydration. And if someone has a difficult time stopping marijuana use, a drug treatment program may be needed.

Dr. Cline says more awareness of the connection between marijuana use and vomiting is needed — both in the public and the medical community.

“Doctors need to ask about marijuana use to avoid expensive testing and more promptly get to the root of a patient’s vomiting problem,” he says. “And patients need to be honest with their doctors about marijuana use, so they can get the relief they need.”

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

Even though marijuana works in the brain to stop nausea and increase hunger, it can also be toxic and cause what's called cannabinoid hyperemesis syndrome. Gastroenterologist Michael Cline, DO, explains this growing problem.